Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS North Platte, NE

August 13, 2019Deuel County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 13, 2019, 1:45 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 1:45 PM MDT (19:45 UTC)
Expired
Aug 13, 2019, 3:49 PM MDT
In force
2 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:10 PM MDTFLASH FLOOD10 Nw Grant, NEWATER RUNNING ACROSS COUNTY ROAD 768 WEST OF HIGHWAY 61.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS53 KLBF 131945
FFWLBF
NEC049-101-135-140145-
/O.NEW.KLBF.FF.W.0027.190813T1945Z-190814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
145 PM MDT Tue Aug 13 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Northwestern Perkins County in southwestern Nebraska...
  Southwestern Keith County in southwestern Nebraska...
  Southeastern Deuel County in the Panhandle of Nebraska...

* Until 745 PM MDT Tuesday.

* At 143 PM MDT, local officials reported heavy rain and flooding 
  underway across the warned area. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Ogallala, Grant, Big Springs, Brule, Madrid, Barton, Roscoe, Wild
  Horse Spring, Goldeneye State Wildlife Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 63 and 86.
 Interstate 80 in Nebraska between mile markers 101 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4116 10221 4113 10145 4081 10146 4085 10205
      4100 10205 4101 10220

$$

Snively
2 follow-up statements
575 
WGUS73 KLBF 132059
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
259 PM MDT Tue Aug 13 2019

NEC049-132107-
/O.CAN.KLBF.FF.W.0027.000000T0000Z-190814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deuel NE-
259 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DEUEL COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4081 10146 4085 10205 4105 10205 4105 10145

$$

NEC101-135-140145-
/O.CON.KLBF.FF.W.0027.000000T0000Z-190814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-
259 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES...

At 257 PM MDT, local officials reported flash flooding in in southern 
Keith and northern Perkins counties. Up to two inches of rain have 
fallen in spots. Flash flooding is occurring.

Some locations that will experience flooding include...
Grant, Madrid and Wild Horse Spring. 

This includes Highway 61 between mile markers 63 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4081 10146 4085 10205 4105 10205 4105 10145

$$

Snively
534 
WGUS73 KLBF 132149
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
349 PM MDT Tue Aug 13 2019

NEC101-135-132158-
/O.CAN.KLBF.FF.W.0027.000000T0000Z-190814T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-
349 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PERKINS AND SOUTHWESTERN
KEITH COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4081 10146 4085 10205 4105 10205 4105 10145

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:34 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 13, 12:34 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
134 PM CDT Tue Aug 13 2019

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 13 2019

Concerns in the near-term revolve around thunderstorm chances over
the next few days. Weak surface high pressure is moving into the
area from the northwest. As this feature continues to move through
the area, winds will veer to the southeast across portions of
southwest Nebraska. This will help push more unstable air in. Aloft,
the region will still be under the influence of mid-level speed max
associated with a Northern Plains shortwave trough dropping out of
the Canadian Prairies. As daytime highs climb into the low 80s
coincident with mid 60s dew points, a narrow plume of strong
instability will develop across the higher elevations of the
southern Panhandle into far northeast Colorado. With h5 winds out
the west at 30 to 40 knots and southeast winds at the surface, deep
layer shear will be sufficient for semi-discrete storm development
immediately west of the CWA with the favored mode, at least
initially, supercells capable of large hail and damaging winds
before growing upscale. Based on forecast shear vectors and storm
motion vectors, expecting most activity to move northwest to
southeast giving the local area a very limited threat of seeing this
activity barring development further northeast than expected.
General thinking is that areas west of an Oshkosh to Wauneta line
with large hail and isolated damaging wind gusts the main concerns.
As activity grows upscale, its expected to dive south-southeast and
track along the sharp instability gradient and h7 isotherms.

Do believe this MCS will be quick to exit the area, likely by 06z,
later this evening. Modest isentropic lift will develop across the
area early Wednesday morning with the strongest ascent expected
across the Sandhills and points south. This ascent will be
reinforced by a few weak lobes of energy. Will limit PoPs to 30%
though as confidence in location of these pulses of energy is low.
Lows will fall into the 50s Wednesday morning with slightly drier
air in place and mostly clear skies expected. Wednesday will be
another similar setup as Tuesday with warmest temperatures within
southeast surface flow. This flow will once again help to usher in
better moisture and as temperatures climb into the low 80s in this
area, expecting another plume of strong instability to develop
across far northeast Colorado. Mid-level flow will continue to be
fairly strong, aoa 30 to 40 knot range which will create sufficient
deep layer shear for severe weather. There should be two waves of
thunderstorm development. The first of which develops within the
upslope flow across northeast Colorado which may graze the far
southwest CWA during the early evening. Lapse rates will again be
quite steep and lead to large hail being the favored hazard with
this initial activity. The second wave of storm development will
occur with the passage of a stronger shortwave within the northwest
flow aloft. As this wave moves into the area, a stout low-level jet
will develop and provide strong forcing for ascent and bring more
scattered rain and thunderstorms to the area during the early
morning hours Thursday. A few of these storms may be strong to
severe with some elevated instability to tap into that may lead to
some isolated severe hail. PWATs will be on the high side of
climatology and some moderate to heavy downpours are possible, but
the progressive nature of the activity will limit any flooding
concerns. Morning lows on Thursday should remain in the upper 50s.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 13 2019

Beginning 12z Thursday. Upper-level ridge anchored to our southwest
will begin to flatten Thursday into Friday. Various pulses of energy
will move through the flow as it becomes more zonal leading to
increasing precipitation chances Thursday and Friday. Confidence in
timing and placement are low at the moment due to discrepancies in
the global models. A surface front looks to sweep through the area,
generally in the Friday night timeframe, helping to put a dent in
the moisture quality and thus lead to mostly dry weekend. Signs
point to a strengthening 4-Corners ridge around the middle of next
week, brining the area into more northerly flow and perhaps a much-
needed quiet period to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 125 PM CDT Tue Aug 13 2019

Scattered severe thunderstorms are anticipated this afternoon
into early evening affecting parts of the southwest Nebraska
Panhandle and southwestern Nebraska. Severe weather hazards
include: large to very large hail, damaging winds, and a few
tornadoes are the main severe threats. Thunderstorm ceilings are
MVFR to low-end VFR (less than 7 kft). Reductions in visiblity
sub-VFR are expected with moderate-heavy rainfall. The threat for
storms will taper off by mid-evening as storms move out of the
area. Isolated to scattered thunderstorm chances then return late
tonight-tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...ET
Hazardous weather outlook, Aug 13, 12:11 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
111 PM CDT Tue Aug 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-141815-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
111 PM CDT Tue Aug 13 2019 /1211 PM MDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered severe thunderstorms are anticipated this afternoon
into
early evening affecting parts of the southwest Nebraska Panhandle
and southwestern Nebraska. Large to very large hail, damaging
winds, and a few tornadoes are the main severe threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of scattered thunderstorms are possible Wednesday
afternoon into Wednesday night. Some storms may be severe, mainly
west of a line from Broken Bow to Cody. Large hail and damaging
winds are the main severe threats.

Thunderstorms are possible on Thursday across western and north
central Nebraska. Some strong to severe storms are possible
across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across southwest Nebraska this
afternoon and early this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 13, 12:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
153 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             1 NW BRULE              41.10N 101.89W
08/13/2019  M1.25 INCH       KEITH              NE   LAW ENFORCEMENT

&&

ET
Local storm report, Aug 13, 1:02 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
202 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             6 W LEMOYNE             41.29N 101.92W
08/13/2019  E1.00 INCH       KEITH              NE   PUBLIC

            QUARTER SIZE HAIL

&&

RLAMB
Local storm report, Aug 13, 1:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             6 NE GRANT              40.91N 101.64W
08/13/2019  E1.00 INCH       PERKINS            NE   PUBLIC

            QUARTER SIZE

&&

RLAMB
Local storm report, Aug 13, 1:39 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     6 NE GRANT              40.91N 101.64W
08/13/2019  E80 MPH          PERKINS            NE   PUBLIC

            ESTIMATED BETWEEN 70 AND 80 MPH

&&

RLAMB
Local storm report, Aug 13, 1:42 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     6 NE GRANT              40.91N 101.64W
08/13/2019  E80.00 MPH       PERKINS            NE   PUBLIC

            ESTIMATED BETWEEN 70 AND 80 MPH

0230 PM     HAIL             6 NE GRANT              40.91N 101.64W
08/13/2019  E1.00 INCH       PERKINS            NE   PUBLIC

            QUARTER SIZE

&&

RLAMB
Local storm report, Aug 13, 1:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             16 NE OSHKOSH           41.57N 102.13W
08/13/2019  E1.00 INCH       GARDEN             NE   PUBLIC

            1.30 ESTIMATED RAIN, QUARTER SIZE HAIL, 40-50MPH WINDS
            WITH SMALL BRANCHES DOWN.

&&

RLAMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:49 AM MDTSpecial Weather StatementLBFSheridan41 min
Aug 13, 5:29 AM MDTSpecial Weather StatementLBFSheridan46 min
Aug 13, 5:44 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Aug 13, 6:26 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Aug 13, 6:57 AM MDTSpecial Weather StatementLBFGrant33 min
Aug 13, 7:25 AM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Aug 13, 8:55 AM MDTSpecial Weather StatementLBFSheridan35 min
Aug 13, 10:54 AM MDTSpecial Weather StatementLBFGarden36 min
Aug 13, 11:04 AM MDTSevere Thunderstorm WarningLBFGarden41 min
Aug 13, 11:36 AM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith39 min
Aug 13, 11:49 AM MDTSevere Thunderstorm WarningLBFGarden, Keith41 min
Aug 13, 12:04 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith41 min
Aug 13, 12:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
Aug 13, 12:37 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins53 min
Aug 13, 1:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
Aug 13, 1:28 PM MDTAreal Flood AdvisoryLBFDeuel, Garden, Keith, Perkins3 hr
Aug 13, 1:29 PM MDTSevere Thunderstorm WarningLBFPerkins46 min
Aug 13, 1:57 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins48 min
Aug 13, 2:21 PM MDTSevere Thunderstorm WarningLBFChase39 min
Aug 13, 2:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
Aug 13, 2:37 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Aug 13, 2:45 PM MDTAreal Flood AdvisoryLBFChase, Hayes3 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.